Open Access

Existence and uniqueness of solution for class of fractional order differential equations on an unbounded domain

Advances in Difference Equations20122012:41

https://doi.org/10.1186/1687-1847-2012-41

Received: 8 December 2011

Accepted: 5 April 2012

Published: 5 April 2012

Abstract

In this article, we established the existence and uniqueness of the solution for a generalized class of fractional order differential equations involving the Riemann-Liouville differential operator on unbounded domain [0, +). The contraction principle has been used to obtain the results in this article.

Keywords

fractional differential equations gamma function Voltra integral equation

1 Introduction

Differential equations of fractional order have recently proved to be valuable tools in the modeling of many phenomena in various fields of science and engineering. Indeed, we can find numerous applications in viscoelasticity, electrochemistry, control, porous media, electromagnetism, etc[15]. There has been a significant development in the study of fractional differential equations and inclusions in recent years; see the monographs of Kilbas et al. [6], Lakshmikantham et al. [7], Podlubny [4], and the survey by Agarwal et al. [8]. For some recent contributions on fractional differential equations, see [928] and the references therein. Very recently in [10, 11, 21, 22] the authors and other researchers studied the existence and uniqueness of solutions of some classes of fractional differential equations with delay. For more details on the geometric and physical interpretation for fractional derivatives of both the Caputo types see [5, 23]. Baleanu and Mustafa [16] have considered
{ D α ( x ( t ) x ( 0 ) ) = f ( t , x ( t ) ) , t > 0 , x ( 0 ) = x 0
(1)

where D α is the standard Riemann-Liouville fractional derivatives and f : ≥0 × is a given continuous function. They have shown that the initial value problem (1) has unique solution in ≥0 = [0, ∞), if |f(t, x) - f(t, y)| ≤ F(t)|x - y| for all t ≥ 0, x, y , where F : ≥0≥0 is a continuous function.

In this article, we consider the following initial value problem:
{ ( D ) ( x ( t ) x ( 0 ) ) = f ( t , x ( t ) ) , t > 0 , x ( 0 ) = x 0 , I 1 α x ( t ) | t = 0 = 0 , I 1 β x ( t ) | t = 0 = 0 ,
(2)

where L ( D ) = D α - γ t n D β , n is nonnegative integer, γ , 0 < βα < 1 and D α and D β are the standard Riemann-Liouville fractional derivatives. Here f : ≥0 × is a given nonlinear continuous function and ≥0 has its usual meaning of nonnegative semi-axis. We prove the solution for Equation (2) is exist and under some conditions on f (t, x) and on the range of function F, this solution is unique. Note that, Equation (1) is a particular case of Equation (2), that is if γ = 0 then Equation (2) reduces to Equation (1).

The article is organized as follows. In Section 2, we give basic definitions of Riemann-Liouville fractional calculus. Existence and uniqueness solution have been derived in Section 3 and also an example is given to illustrate our results.

2 Basic definitions and preliminaries

Definitions of Riemann-Liouville fractional derivative/integral and some of their properties are given below which could be found in [4, 19, 20].

Definition 2.1 The left sided Riemann-Liouville fractional integral of a function x L1 ([a, b], ) of order α > 0 is defined as
I a + α x ( t ) = 1 Γ ( α ) a t x ( s ) ( t - s ) 1 - α d s , t > a ,

where Γ ( α ) = 0 + e - t t α - 1 d t .

The fractional integral of x(t) = (t - a) β , a ≥ 0, β > -1 is given as
I a + α x ( t ) = Γ ( β + 1 ) Γ ( β + α + 1 ) ( t - a ) β + α .
Definition 2.2 The left sided Riemann-Liouville fractional derivative of a function x defined as
D a + α x ( t ) = d d t I a + 1 - α x ( t ) , α ( 0 , 1 ) .

We denote D a + α x ( t ) by D a α x ( t ) and I a + α x ( t ) by I a α x ( t ) . Also D α x(t) and I α x(t) refer to D 0 + α x ( t ) and I 0 + α x ( t ) , respectively.

Proposition 2.3 [4, pp. 71-72] Suppose that x(t) is continuous function on [0, ) then

D 0 β x ( t ) is integrable,
I α D β x ( t ) = I α - β x ( t ) - I 1 - β x ( t ) t = 0 t α - 1 Γ ( α ) , 0 < β < 1 , β α ,
(3)
D α I β x ( t ) = I α - β x ( t ) .
(4)
Further, If I1-βx(t)|t =0= 0 then Equation (3) reduces to
I 0 α D 0 β x ( t ) = I 0 α - β x t , 0 < β < 1 , β α .
(5)

Proposition 2.4 Let × be continuous on [0, +) and 0 < β < 1, β ≤ α. If I1-βx(t)|t =0=0 then

(i) I α ( t n x ( t ) ) = k = 0 n ( α k ) [ d k t n d t k ] [ I α + k x ( t ) ] = k = 0 n ( α k ) n ! t n k ( n k ) ! I α + k x ( t ) ,

(ii) I α ( t n D β x ( t ) ) = k = 0 n ( α k ) n ! t n k ( n k ) ! I α β + k x ( t ) ,

where n is a nonnegative integer and,
( α k ) = ( 1 ) k α ( α + 1 ) ( α + k 1 ) k ! = ( 1 ) k Γ ( α + k ) k ! Γ ( α )

Proof. (i) can be found in [19, p. 53] and (ii) is an immediate consequence of Equation (3) and (i) with together I1-βx(t)|t =0= 0.

3 Existence and uniqueness

In this section, our objective is to find solutions to the initial value problem (2) with some conditions on f (t, x) and on the range of function F so that this solution is unique on unbounded domain [0, ∞). First in the following lemma, we prove that the solution of Equation (2) is equivalent to the solution of an integral equation using Proposition 2.4.

Lemma 3.1 The solution of the initial value problem (2) is equivalent to the Voltra integral equation
x ( t ) = x ( 0 ) + γ k = 0 n ( k α ) n ! t n k ( n k ) ! I α β + k [ x ( t ) x ( 0 ) ] + I α f ( t , x ( t ) ) , t > 0 = x ( 0 ) + γ k = 0 n μ ( k , n , α ) t n k I α β + k [ x ( t ) x ( 0 ) ] + I α f ( t , x ( t ) ) ,
(6)
where,
μ ( k , n , α ) := ( α k ) n ! ( n k ) ! , k = 0 , 1 , 2 , , n .
Proof: Suppose the Equation (2) is given, then I α {(D α -γt n D β )[x(t)-x(0)]}= I α f(x, x(t)). With assumptions I1-αx(t)|t =0=0 and I1-βx(t)|t =0=0, Equation (3) gives I α {D α [x(t)-x(0)]}=x(t)-x(0) and using Proposition 2.4 (ii) the integral equation (4) is obtained (notice that I α x ( 0 ) | t = 0 = x ( 0 ) Γ ( 1 + α ) t α | t = 0 = 0 ) . Conversely, assume that the integral equation (6) is given hence
γ k = 0 n ( α k ) n ! t n k ( n k ) ! I α β + k [ x ( t ) x ( 0 ) ] + I α f ( t , x ( t ) ) = γ k = 0 n ( α k ) [ D k t n ] [ I α + k D β [ x ( t ) x ( 0 ) ] + I 1 β [ x ( t ) x ( 0 ) ] t = 0 ] + I α f ( t , x ( t ) ) , = γ I α ( t n D β [ x ( t ) x ( 0 ) ] ) + I α f ( t , x ( t ) ) = I α { γ t n D β [ x ( t ) x ( 0 ) ] + f ( t , x ( t ) } = x ( t ) x ( 0 ) = I α { D α [ x ( t ) x ( 0 ) ] } .
Notice that by using Equation (3) we have
I α D α x ( t ) - x ( 0 ) = x ( t ) - x ( 0 ) - I 1 - α x ( t ) - x ( 0 ) t = 0 .
Hence the initial condition of I 0 1 - α x ( t ) | t = 0 = 0 yields
I α D α x ( t ) - x ( 0 ) = x ( t ) - x ( 0 ) .

Thus D α {I α [γt n D β [x(t)-x(0)]+f(x, x(t))]}=D α {Iα(D α [x(t)-x(0)])}. Therefore γt n D β [x(t)-x(0)]+f(x, x(t))=D α [x(t)-x(0)] and we obtain the Equation (2). This proves that x(t) is a solution of initial value problem (2) and the proof is complete. In the following theorem, we try to prove that the integral equation (6) under some conditions has unique solution in [0, ∞) so that this unique solution is the unique solution of Equation (2).

Theorem 3.2 Assume that there exists the continuous function F : ≥0 → [1, +∞) such that |f(t, x)-f(t, y)| ≤ F(t)|x-y| for all t ≥ 0, x, y (notice that F(t) 1 for each t ≥ 0). Then the integral equation ( 5 ) has unique solution defined in ≥0.

Proof. Introduce the continuous functions
h ( t ) = 1 + x ( 0 ) + γ k = 0 n μ ( k , n , α ) t n - k I α - β + k x ( 0 ) - x ( 0 ) + I α f t , x 0 = 1 + x ( 0 ) + 1 Γ ( α ) 0 t f s , x 0 ( t - s ) 1 - α d s ,
and
H λ ( t ) = h ( t ) exp ( ( n + 1 ) t + λ q 0 t [ h ( s ) F ( s ) ] q d s ) ) , t 0
for a fixed λ > 0. Hence (notice that h(t) ≥ 1),
exp λ q 0 t [ h ( s ) F ( s ) ] q d s = exp λ 0 t [ h ( s ) F ( s ) ] q d s 1 q = H λ ( t ) h ( t ) e - ( n + 1 ) t H λ ( t ) e - ( n + 1 ) t
(7)
Here, q is taken such that,
1 p + 1 q = 1 and  1 < p < min 1 α , 1 1 - α , 1 1 - α + β .
Introduce the complete metric space Ω = (χ, d λ ), where χ is the set of all element of C(≥0, ) that behave as O(H λ (t)) when t goes to +∞ and
d λ ( x , y ) = sup t 0 | x ( t ) - y ( t ) | H λ ( t )

for any x, y X. Since H λ (t) ≥ 1, all the constant functions belong to X.

Given the operator T : Ω → C(≥0, ) with the formula
( T x ) ( t ) = x ( 0 ) + γ k = 0 n μ ( k , n , α ) t n - k I α - β + k [ x ( t ) - x ( 0 ) ] + I α f ( t , x ( t ) ) = x ( 0 ) + γ k = 0 n μ ( k , n , α ) 0 t ( t - s ) α - β + k - 1 [ x ( s ) - x ( 0 ) ] Γ ( α - β + k ) d s + 1 Γ ( α ) 0 t ( t - s ) α - 1 f ( s , x ( s ) ) d s .
Set,
M = max { | γ μ ( k , n , α ) | Γ ( α β + k ) : k = 0 , 1 , , n } , = max { | γ ( k α ) n ! ( n k ) ! Γ ( α β + k ) : k = 0 , 1 , , n } ,
then we have the following estimates (notice that tn-ke nt for each k = 0, 1, 2, ..., n and t ≥ 0)
| ( T x ) ( t ) - ( T y ) ( t ) | M e n t k = 0 n 0 t ( t - s ) α - β + k - 1 | x ( s ) - y ( s ) | d s + 1 Γ ( α ) 0 t ( t - s ) α - 1 F ( s ) | x ( s ) - y ( s ) | d s M e n t k = 0 n 0 t e s ( t - s ) α - β + k - 1 F ( s ) | x ( s ) - y ( s ) | e s d s + 1 Γ ( α ) 0 t e s ( t - s ) α - 1 F ( s ) | x ( s ) - y ( s ) | e s d s M e n t k = 0 n I k ( t ) J ( x , y ) ( t ) + I ( t ) J ( x , y ) ( t ) ,
(8)
where for each k = 0, 1, 2, ..., n,
I k ( t ) = 0 t ( t - s ) p ( α - β + k - 1 ) e p s d s 1 p = e t 0 p t s p p ( α - β + k - 1 ) e - s d s p 1 p = p 1 q + β - α - k e t 0 p t s p ( α - β + k - 1 ) e - s d s 1 p p 1 q + β - α - k e t Γ ( 1 - p ( 1 - α + β - k ) ) = C ( p , α , β , k ) e t ,
(9)
where C ( p , α , β , k ) = p 1 q + β - α - k Γ ( 1 - p ( 1 - α + β - k ) ) .
J ( x , y ) ( t ) = 0 t ( F ( s ) ) q | x ( s ) - y ( s ) | q e s q d s 1 q = 0 t d d s exp λ 0 s [ h ( ρ ) F ( ρ ) ] q d ρ λ | x ( s ) - y ( s ) | H λ ( s ) q d s 1 q 0 t d d s exp λ 0 s [ h ( ρ ) F ( ρ ) ] q d ρ λ d s 1 q d λ ( x , y ) = λ - 1 q exp ( λ 0 s [ h ( ρ ) F ( ρ ) ] q d ρ ) 1 q d λ ( x , y ) .
(10)
Substituting Equation (7) into Equation (10) yields
J ( x , y ) ( t ) = λ - 1 q e - ( n + 1 ) t H λ ( t ) d λ ( x , y ) λ - 1 q e - t H λ ( t ) d λ ( x , y ) , t 0 .
(11)
I ( t ) = 1 Γ ( α ) { 0 t ( t s ) p ( α 1 e p s d s } 1 p = e t Γ ( α ) { 0 p t ( s p ) p ( α 1 ) ( e s ) d s p } 1 p = e t Γ ( α ) p 1 q α Γ ( 1 p ( 1 α ) ) = C 2 ( α , p ) e t ,
(12)

where C 2 ( α , p ) = 1 Γ ( α ) p 1 q - α Γ ( 1 - p ( 1 - α ) ) .

Hence, substituting (9), (11), and (12) into inequality (8) leads to
| ( T x ) ( t ) - ( T y ) ( t ) | M k = 0 n C 1 ( p , α , β , k ) λ - 1 q H λ ( t ) d λ ( x , y ) + C 2 ( α , p ) λ - 1 q H λ ( t ) d λ ( x , y ) .
Therefore,
d λ ( T x , T y ) M k = 0 n C 1 ( p , α , β , k ) + C 2 ( α , p ) λ - 1 q d λ ( x , y )
The formula is valid only if we establish that Tx χ whenever x χ. This follows from the next estimates
| ( T x ) ( t ) | | ( T x ) ( t ) ( T x 0 ) ) ( t ) | + | ( T x 0 ) ( t ) | ( M k = 0 n C 1 ( p , α , β , k ) + C 2 ( α , p ) ) λ 1 q H λ ( t ) d λ ( x , x 0 ) + h ( t ) { ( M k = 0 n C 1 ( p , α , β , k ) + C 2 ( α , p ) ) λ 1 q d λ ( x , x 0 ) + 1 } H λ ( t ) = O ( H λ ( t ) ) as  t + .
In conclusion, the operator T : Ω → Ω is a contraction for every
λ > M k = 0 n C 1 ( p , α , β , k ) + C 2 ( α , p ) q .

Its unique fixed point is the unique solution of Equation (2) in C ([0, ∞), ).

Example 3.3 The following fractional differential equation:
D 2 3 - t 3 D 1 2 [ x ( t ) - x ( 0 ) ] = sin 2 + t 2 x 1 + t 2 , t > 0 x ( 0 ) = x 0 , I 1 3 x ( t ) | t = 0 = 0 a n d I 1 2 x ( t ) | t = 0 = 0 ,
satisfying in Theorem 3.2. In this example we have,
f ( t , x ( t ) ) = sin 2 x 1 + t 2  and hence  | f ( t , x ) - f ( t , y ) | 2 + t 2 1 + t 2 | x - y | ,

so that F ( t ) = 2 + t 2 1 + t 2 1 for each t [0, +∞).

4 Conclusions

The existence and uniqueness of solutions for the nonlinear fractional differential equations with initial conditions comprising standard Riemann-Liouville derivatives have been discussed in C([0, +∞), ). In order to obtain the results in this article the contraction principle had important role. Although the present study provides some insights in the equations encountered in the non-global existence solutions, this existence and uniqueness theorem may be explored for other classes of fractional differential equations which encounter in the global existence solutions, like recent contributions [16, 24], that is a subject for future study.

Declarations

Acknowledgements

The author would like to express his appreciation for the valuable comments of the reviewers which improved the exposition of the article.

Authors’ Affiliations

(1)
Department of Mathematics, Faculty of Basic Science, Babol University of Technology

References

  1. Glockle WG, Nonnenmacher TF: A fractional calculus approach of self-similar protein dynamics. Biophys J 1995, 68: 46–53. 10.1016/S0006-3495(95)80157-8View ArticleGoogle Scholar
  2. Hilfer R: Applications of Fractional Calculus in Physics. World Scientific, Singapore; 2000.Google Scholar
  3. Metzler F, Schick W, Kilian HG, Nonnenmacher TF: Relaxation in filled polymers: A fractional calculus approach. J Chem Phys 1995, 103: 7180–7186. 10.1063/1.470346View ArticleGoogle Scholar
  4. Podlubny I: Fractional Differential Equations. Academic Press, San Diego; 1999.Google Scholar
  5. Poudlubny I: Geometric and physical interpretation of fractional integration and fractional differentiation. Fract Calc Appl Anal 2002, 5: 367–386.MathSciNetGoogle Scholar
  6. Kilbas AA, Srivastava HM, Trujillo JJ: Theory and applications of fractional differential equations. In North-Holland Mathematics Studies. Volume 204. Elsevier Science B. V, Amesterdam; 2009.Google Scholar
  7. Lashmikantham V, Leela S, Vasundhara J: Theory of fractional dynamic systems. Cambridge Academic Publishers, Cambridge; 2009.Google Scholar
  8. Agarwal RP, Benchohra M, Hamani S: Asurvey on existence result for boundary value problems of nonlinear fractional differential equations and inclusions. Acta Appl Math 2010, 109: 973–1033. 10.1007/s10440-008-9356-6MathSciNetView ArticleGoogle Scholar
  9. Daftardar-Gejji V, Babakhani A: Analysis of a system of fractional differential equations. J Math Anal Appl 2004, 293: 511–522. 10.1016/j.jmaa.2004.01.013MathSciNetView ArticleGoogle Scholar
  10. Babakhani A, Enteghami E: Existence of positive solutions for multiterm fractional differential equations of finite delay with polynomial coefficients. Abstract and Applied Analysis 2009., 2009: Article ID 768920. doi: 10.1155/2009/768920Google Scholar
  11. Babakhani A: Positive solutions for system of nonlinear fractional differential equations in two dimensions with delay. 2010., 2010:Google Scholar
  12. Baleanu D, Golmankhaneh AK, Nigmatullin R: Fractional Newtonian mechanics. Central Eur J Phys 2010, 8: 120–125. 10.2478/s11534-009-0085-xGoogle Scholar
  13. Baleanu D, Trujillo JJ: A new method of finding the fractional Euler-Lagrange and Hamilton equations within Caputo fractional derivatives. Commun Nonlinear Sci Numer Simul 2010, 15(5):111–115.MathSciNetView ArticleGoogle Scholar
  14. Baleanu D, Trujillo JJ: New applications of fractoinal variational principles. Rep Math Phys 2008, 61: 331–335.MathSciNetView ArticleGoogle Scholar
  15. Benchohra M, Hamani S, Ntouyas SK: Boundary value problems for differential equations with fractional order. Surv Math Appl 2008, 3: 1–12.MathSciNetGoogle Scholar
  16. Baleanu D, Mustafa OG: On the global existence of solutions to a class of fractional differential equations. Comput Math Appl 2010, 59: 1835–1841. 10.1016/j.camwa.2009.08.028MathSciNetView ArticleGoogle Scholar
  17. Chang YK, Nieto JJ: Some new existence results for fractional differential inclusions with boundary conditions. Math Comput Model 2009, 49: 605–609. 10.1016/j.mcm.2008.03.014MathSciNetView ArticleGoogle Scholar
  18. Ouahab A: Some results for fractional boundary value problem of differential inclusions. Nonlinear Anal 2008, 69(11):3877–3896. 10.1016/j.na.2007.10.021MathSciNetView ArticleGoogle Scholar
  19. Miller KB, Ross B: An introduction to the fractional calculus and fractional differential equations. Wiely, New York; 1993.Google Scholar
  20. Samko SG, Kilbas AA, Marichev OI: Fractional integrals and derivatives: Theory and applications. Gordon and Breach, Yverdon; 1993.Google Scholar
  21. Zhang S: Positive solutions to singular boundary value problem for nonlinear fractional differential equation. Comput Math Appl 2010, 59(3):1300–1309. 10.1016/j.camwa.2009.06.034MathSciNetView ArticleGoogle Scholar
  22. Feng M, Liu X, Feng H: The existence of positive solution to a nonlinear fractional differential equation with integral boundary conditions. Adv Diff Equ 2011, 2011: 14. Article ID 546038, doi:10.1155/2011/546038 10.1186/1687-1847-2011-14MathSciNetView ArticleGoogle Scholar
  23. Liu X, Jia M: Multiple solutions of nonlocal boundary value problems for fractional differential equations on the half-line. Electron J Qualitative Theory Diff Equ 2011, 56: 1–14.Google Scholar
  24. Feng M, Zhang X, Ge W: New existence results for higher-order nonlinear fractional differential equation with integral boundary conditions. Boundary Value Problems 2011, 2011: 20. Article ID 720702, doi:10.1155/2011/720702 10.1186/1687-2770-2011-20MathSciNetView ArticleGoogle Scholar
  25. Belarbi A, Benchohra M, Ouahab A: Uniqueness results for fractional differential equations with infinite delay in Frechet space. Appl Anal 2006, 85: 1459–1470. 10.1080/00036810601066350MathSciNetView ArticleGoogle Scholar
  26. Benchohra M, Henderson J, Ntouyas SK, Ouahab A: Existence esults for fractional order functional differential equations. J Math Anal Appl 2008, 338(2):1340–1350. 10.1016/j.jmaa.2007.06.021MathSciNetView ArticleGoogle Scholar
  27. Heymans N, Podlubny I: Physical interpretation of initial conditions for fractional differential equations with Riemann-Liouville fractional derivative. Rheol, Acta 2006, 45(5):765–772. 10.1007/s00397-005-0043-5View ArticleGoogle Scholar
  28. Lashmikantham V, Vatsala AS: Basic theory of fractional differential equations. Nonlinear Anal TMA 2008, 69: 2677–2682. 10.1016/j.na.2007.08.042View ArticleGoogle Scholar

Copyright

© Babakhani; licensee Springer. 2012

This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.